California, 2004

Wildfire in California, July 13 to 16, 2004

July 13 to 16, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Mataguay Fire, it consumed 8867 acres just east of Lake Henshaw and destroyed two residences and two outbuildings. There were seven injuries to firefighters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$520,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Mataguay Fire, it consumed 8867 acres just east of Lake Henshaw and destroyed two residences and two outbuildings. There were seven injuries to firefighters. the cost of fighting the fire was $1.8 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 13, 8:45 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 8:45 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
945 AM PDT TUE JUL 13 2004

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING INCREASING CHANCES OF
THUNDERSTORMS THE NEXT FEW AFTERNOONS....ESPECIALLY IN THE MOUNTAINS
AND DESERTS. THUNDERSTORMS COULD DRIFT WEST OF THE
MOUNTAINS...MAINLY WEDNESDAY OR THURSDAY. MONSOONAL MOISTURE
IS EXPECTED TO DECREASE DURING THE WEEKEND WITH DECREASING CHANCES
OF AFTERNOON THUNDERSTORMS. HOT WEATHER WILL CONTINUE FOR INLAND
AREAS THROUGH THE WEEKEND...WHILE NOCTURNAL LOW CLOUDS AND FOG WILL
BE RESTRICTED TO NEAR THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LOCALLY DENSE FOG OCCURRED EARLY THIS MORNING ON THE SAN DIEGO
COUNTY MESAS. LOW CLOUDS WERE STILL OCCURRING NEAR THE BEACHES...AND
GIVEN THE 10 DEG C INVERSION STRENGTH...THE LOW CLOUDS MAY LINGER A
FEW MORE HOURS LOCALLY. EXPECT A SIMILAR 1000-FT OR SO INVERSION
HEIGHT TONIGHT...SO MORE PATCHES OF DENSE FOG WILL BE POSSIBLE
OVERNIGHT ON THE MESAS.

TSTORMS ARE EXPECTED TO INCREASE THE NEXT FEW DAYS DUE TO MOIST
SOUTHEAST FLOW. THE GULF SURGE IS IN MOTION WITH THE YUMA RADAR
PROFILE SHOWING S-SE FLOW OF ABOUT 20 KNOTS UP TO 4000 FEET. THE
INSTABILITY/CAPE/MOISTURE IN THE 700-500 MB WILL BE INCREASING
TODAY...BUT BEST VALUES OCCUR WED/THU. DUE TO SE FLOW ALOFT...SOME
OF THE TSTORMS WILL DRIFT INTO THE VALLEYS...AND POSSIBLY FURTHER W
IF THE EASTERLY WAVE...NOW OVER THE BIG BEND AREA OF TEXAS...IS
STRONG THU. HOWEVER...THE STRONG VORT MAX SHOWN ON THE GFS WAS A
RESULT OF CONVECTIVE FEEDBACK LATE WED...BUT WE COULD STILL GET AN
EASTERLY WAVE CONNECTED TO THE DECAYING TD THAT WILL BE DRIFTING W
OF BAJA.

EXPECT AT LEAST A MODERATE RISK OF FLASH FLOODING WED/THU OVER THE
MTNS AND MOST DESERT AREAS...ESPECIALLY IN THE APPLE VALLEY...WHICH
IS OFTEN THE RECIPIENT OF TSTORMS DRIFTING OFF OF THE SBD MTNS WHEN
THERE IS SE FLOW ALOFT.

SE FLOW CONTINUES FRI...SO MORE TSTORMS ARE EXPECTED OVER THE
MTNS/DESERTS WITH A FEW POSSIBLY DRIFTING INTO THE INLAND VALLEYS.
THE UPPER TROUGH OFF THE PAC NW WILL DRIFT A BIT SE OVER THE WEEKEND
AND TURN OUR FLOW MORE TOWARDS THE SW AND KEEP THE TSTORM ACTIVITY
ALONG AND E OF THE MTNS. A GRADUAL COOLING TREND WILL OCCUR W OF THE
MTNS DUE TO STRENGTHENING ONSHORE FLOW OVER THE WEEKEND.

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

MAXWELL
Hazardous weather outlook, Jul 13, 5:20 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
620 AM PDT TUE JUL 13 2004

CAZ042-043-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTS-
620 AM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ048-050-141300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
620 AM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL MOVE WEST FROM THE MOUNTAINS INTO THE
VALLEYS WEDNESDAY AND THURSDAY DURING THE AFTERNOONS. LOCALLY HEAVY
RAINS AND GUSTY WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

CAZ055-056-058-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
620 AM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL OCCUR WITH
GUSTY WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS DURING THE AFTERNOONS AND EVENINGS.
LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY THROUGH FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING WEDNESDAY THROUGH
FRIDAY.

CAZ060-061-062-141300-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
620 AM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE DESERTS DURING THE AFTERNOONS AND EVENINGS.
LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY THROUGH FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING IN PARTS OF THE
DESERTS WEDNESDAY THROUGH FRIDAY.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego T X W

When
July 13, 11:30 AM PST to July 16, 5:00 AM PST
Where
San Diego T X W forecast zone
Injuries
7 direct, 0 indirect
Property damage
$520,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411321.